Minnesota, 2010

Flash Flooding and Hail in Minnesota, September 22 to 23, 2010

September 22 to 23, 2010 · NWS FSD · 14 events in 7 counties and zones

Persistent thunderstorms produced large hail, damaging winds, and numerous reports of flash flooding in much of southwest Minnesota during the late afternoon and evening of September 22nd.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Persistent thunderstorms produced large hail, damaging winds, and numerous reports of flash flooding in much of southwest Minnesota during the late afternoon and evening of September 22nd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Sep 22, 2:14 PM CST, 49 minutes earlier.

Area forecast discussion, Sep 22, 2:14 PM CST, 49 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
314 PM CDT WED SEP 22 2010

.DISCUSSION...

MCS WITH OCCASIONAL HAILERS EXPECTED TO CONTINUE INTO THE EARLY
EVENING AS THE TAIL END OF A VERY STRONG MID LEVEL WAVE SLOWLY
EXITS. STRONG MOISTURE CONVERGENCE SPREADS INTO THE EASTERN CWA BY
EARLY EVENING. PLENTY OF INSTABILITY AND ELEVATED SHEAR SHOULD
PROVIDE ADDITIONAL CHANCES FOR SEVERE THUNDERSTORMS INTO THE
EVENING. A BRIEF LULL IN ACTIVITY EXPECTED FROM ABOUT 2Z THROUGH 8Z
OR SO...THEN A POTENT UPPER LEVEL WAVE...WHICH WAS SPAWNING
CONVECTION ACROSS UTAH AT 19Z...WILL SPREAD WHAT SHOULD BE A LARGE
ORGANIZED AREA OF RAIN AND THUNDERSTORMS INTO THE WESTERN CWA. AT
THIS TIME THE SEVERE THREAT WITH THIS LOOKS MINIMAL...HOWEVER HEAVY
RAINFALL IS LIKELY WITH STRONG MOISTURE ADVECTION CONTINUES THROUGH
THE DAY AND PWATS AVERAGE ABOUT 1.90 INCHES. TEMPERATURES A LITTLE
TRICKY AS SOME WARMING THIS EVENING POSSIBLE AS RAIN/THUNDERSTORMS
MOVE EAST. HAVE TEMPERATURES STEADY TO RISING IN THE NORTHERN TWO
THIRDS OF THE CWA THROUGH ABOUT 8Z...THEN BOTTOMING OUT AS
PRECIPITATION MOVES IN. /08

A MISERABLE DAY IN STORE ON THURSDAY AS THE MAIN WAVE TRACKS ACROSS
THE CWA WITH STRONG MOISTURE TRANSPORT INTO THE REGION. PRECIPITABLE
WATER AMOUNTS ARE PROGGED TO BE IN EXCESS OF 2 INCHES...AND FLASH
FLOODING WILL BE A POSSIBILITY...THUS HAVE FLASH FLOOD WATCH IN
PLACE THROUGH 00Z IN THE EVENING OVER OUR NORTH CENTRAL AND
NORTHEASTERN COUNTIES WHERE VERY HEAVY RAIN IS MOST LIKELY TO HAVE
A BIGGER IMPACT. IN ADDITION...WITH A TIGHTENING SURFACE GRADIENT
ACROSS THE AREA...WILL SEE WINDS PICK UP...INITIALLY OUT OF THE
SOUTH AHEAD OF THE LOW...THEN FROM THE NORTHWEST AS THE LOW PUSHES
TO THE EAST. INSTABILITY IS GENERALLY PRETTY WEAK ON THURSDAY
AFTERNOON...BUT WITH STRONG SHEAR OVER OUR SOUTHEAST...IF ANY
DECENT UPDRAFTS DEVELOP ALONG THE SURFACE FRONT...CANNOT RULE OUT
AN ISOLATED SEVERE STORM. WILL HAVE A FAIRLY WIDE RANGE OF
TEMPERATURES ACROSS THE CWA...WITH HIGHS IN THE UPPER 50S
NORTHWEST...TO THE MID 70S SOUTHEAST...WITH READINGS FALLING IN
THE WEST DURING THE AFTERNOON. THE SYSTEM BEGINS TO PULL TO THE
EAST ON THURSDAY NIGHT...WITH POPS TAPERING OFF FROM THE WEST.
WITH STRONG NORTHWEST WINDS...LOWS WILL DROP DOWN INTO THE UPPER
40S TO LOWER 50S.

CLOUDS MAY BE SLOW TO CLEAR OUT ON FRIDAY...WITH MODELS SUGGESTING
LINGERING LOW LEVEL MOISTURE AND POSSIBLE STRATUS. TEMPERATURES WILL
BE DEPENDENT ON HOW QUICKLY CLOUDS DECREASE...BUT AT THIS POINT HAVE
HIGHS IN THE LOWER 60S EAST TO AROUND 70 SOUTHWEST.

MODELS COMING MORE IN AGREEMENT WITH A STRONG UPPER LEVEL SHORTWAVE
DROPPING INTO THE NORTHERN PLAINS ON SATURDAY...THROUGH STILL SOME
DISCREPANCIES IN THE FINER DETAILS...BUT DID INCREASE POPS ACROSS
OUR CWA FOR LATE FRIDAY NIGHT AND SATURDAY. WITH AN EASTERLY LOW
LEVEL FLOW IN PLACE...HIGHS ON SATURDAY WILL AGAIN REMAIN IN THE MID
60S TO LOWER 70S.

WITH THE PASSAGE OF THIS SYSTEM...THE WEEKEND INTO THE START OF NEXT
WEEK LOOKS TO BE DRY WITH SURFACE HIGH PRESSURE DOMINATING IN A
NORTHWESTERLY UPPER LEVEL FLOW. WILL SEE A SLIGHT WARMING TREND WITH
HIGHS IN THE MID TO UPPER 70S BY MONDAY. LOWS LOOKING TO BE IN THE
UPPER 40S TO LOWER 50S THROUGH THE PERIOD.  /JM

&&

.FSD WATCHES/WARNINGS/ADVISORIES...

IA...NONE.

MN...FLASH FLOOD WATCH FROM 1 AM CDT THURSDAY THROUGH THURSDAY
     EVENING FOR MNZ071-072-080-081-089-090-097-098.

NE...NONE.

SD...FLASH FLOOD WATCH FROM 1 AM CDT THURSDAY THROUGH THURSDAY
     EVENING FOR SDZ039-040-055-056.

&&
Hazardous weather outlook, Sep 22, 9:25 AM CST, 5 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1025 AM CDT WED SEP 22 2010

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-231200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1025 AM CDT WED SEP 22 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
THUNDERSTORMS ARE EXPECTED TO INCREASE TODAY...WITH STORMS
BECOMING SCATTERED TO NUMEROUS LATE THIS MORNING THROUGH THIS
EVENING. SOME STORMS MAY PRODUCE DAMAGING WINDS...HAIL AS LARGE
AS BASEBALLS AND ISOLATED TORNADOES...ESPECIALLY NEAR THE
MISSOURI RIVER. THE GREATEST RISK OF SEVERE STORMS WILL BE NEAR
AND SOUTHEAST OF A LINE FROM WINDOM MINNESOTA TO SIOUX FALLS TO
SPRINGFIELD SOUTH DAKOTA. BESIDES HAVING THE HIGHER SEVERE
RISK...ISOLATED STORMS IN THESE AREAS COULD PRODUCE ISOLATED
TORNADOES AND TWO INCH OR LARGER DIAMETER HAIL.

FLOODING...
SCATTERED SHOWERS AND THUNDERSTORMS WILL BRING SPOTTY HEAVY RAIN
TO THE AREA TODAY. THIS WILL BE FOLLOWED BY ANOTHER ROUND OF MORE
ORGANIZED AND HEAVIER RAINFALL LATE TONIGHT INTO THURSDAY. WITH
THE POSSIBILITY OF TWO TO FOUR INCHES OF RAINFALL THROUGH
THURSDAY NIGHT...AREA STREAMS...CREEKS AND RIVERS COULD EXCEED
BANKFUL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

WIDESPREAD SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED OVER
THE AREA THURSDAY. WHILE HEAVY RAIN COULD FALL ANYWHERE...THE
GREATEST THREAT OF HEAVY RAIN AND POTENTIAL FLOODING WILL BE
ALONG AND NORTH OF INTERSTATE 90. ALSO...THERE WILL BE A SLIGHT
RISK OF SEVERE STORMS IN NORTHWEST IOWA AND EXTREME NORTHEAST
NEBRASKA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY AFTER 1100 AM CDT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Sep 22, 1:33 PM CST, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
233 PM CDT WED SEP 22 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0229 PM     HAIL             PARKER                  43.40N 97.14W
09/22/2010  M1.00 INCH       TURNER             SD   EMERGENCY MNGR

            DIME TO QUARTER SIZE HAIL AND LOTS OF IT.

&&

MDB
Local storm report, Sep 22, 1:45 PM CST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
245 PM CDT WED SEP 22 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0238 PM     HAIL             2 N CHANCELLOR          43.40N 96.99W
09/22/2010  E1.75 INCH       TURNER             SD   TRAINED SPOTTER

&&

MDB
Local storm report, Sep 22, 1:48 PM CST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
248 PM CDT WED SEP 22 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     HAIL             1 W WORTHING            43.33N 96.78W
09/22/2010  E0.88 INCH       LINCOLN            SD   TRAINED SPOTTER

            NICKEL SIZED HAIL, HEAVY RAIN, AND 60 MPH WINDS DAMAGED
            SPOTTERS RAIN GAUGE.

&&

TRM
Local storm report, Sep 22, 1:50 PM CST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
250 PM CDT WED SEP 22 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0244 PM     HAIL             3 W CANTON              43.30N 96.64W
09/22/2010  M1.50 INCH       LINCOLN            SD   TRAINED SPOTTER

&&

MDB
Local storm report, Sep 22, 1:56 PM CST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
256 PM CDT WED SEP 22 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 PM     HAIL             6 S LENNOX              43.27N 96.90W
09/22/2010  E1.00 INCH       LINCOLN            SD   TRAINED SPOTTER

&&

TRM
Local storm report, Sep 22, 2:24 PM CST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
324 PM CDT WED SEP 22 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     HAIL             CANTON                  43.30N 96.58W
09/22/2010  E1.25 INCH       LINCOLN            SD   TRAINED SPOTTER

            QUARTER TO HALF DOLLAR SIZE HAIL.

&&

JH

The radar

The Sioux Falls radar (KFSD), 30 km away, was scanning. The volume nearest the first event began at 21:03 UTC.

Open the radar archive at this moment

Event by event

6 hail, 6 flash flood, 2 thunderstorm wind. Local standard time, as filed.

Hail, Rock

When
September 22, 3:03 PM CST
Where
Rock County, 0.5 mi E of Hills
Measured
0.75 in hail
Reported by
Department of Highways
Coordinates
43.530, -96.360

Thunderstorm Wind, Cottonwood

When
September 22, 5:39 PM CST
Where
Cottonwood County, 0.85 mi NE of Jeffers
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.060, -95.190

Thunderstorm winds caused minor tree damage. The winds were accompanied by quarter size hail.

Hail, Cottonwood

When
September 22, 5:39 PM CST
Where
Cottonwood County, 0.85 mi NE of Jeffers
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.060, -95.190

Large hail was accompanied by estimated 60 mph wind gusts.

Hail, Cottonwood

When
September 22, 5:53 PM CST
Where
Cottonwood County, 2.58 mi ENE of Delft
Measured
1 in hail
Reported by
Public
Coordinates
43.990, -95.050

Hail, Pipestone

When
September 22, 5:56 PM CST
Where
Pipestone County, 1.7 mi SE of Airlie
Measured
1 in hail
Reported by
Department of Highways
Coordinates
44.000, -96.430

Hail, Cottonwood

When
September 22, 6:05 PM CST
Where
Cottonwood County, 3.45 mi N of Mountain Lake
Measured
1 in hail
Reported by
Public
Coordinates
43.980, -94.930

Hail, Pipestone

When
September 22, 6:50 PM CST
Where
Pipestone County, Edgerton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.880, -96.130

Thunderstorm Wind, Pipestone

When
September 22, 6:55 PM CST
Where
Pipestone County, 2.11 mi ESE of Edgerton
Measured
60 kt (69 mph) estimated gust
Reported by
Public
Coordinates
43.870, -96.090

Thunderstorm winds caused tree damage, including moderate size branches blown down.

Flash Flood, Lyon

When
September 22, 8:00 PM CST to September 23, 12:30 AM CST
Where
Lyon County, 5 mi WSW of Balaton to 5 mi S of Garvin
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
44.242, -95.963

Heavy rain of several inches over the southern part of Lyon County caused flash flooding of numerous roads, fields, and basements. The roads flooded included U.S. Highway 14 near Tracy and U.S. Highway 59 near Garvin.

Flash Flood, Cottonwood

When
September 22, 9:00 PM CST to September 23, 12:30 AM CST
Where
Cottonwood County, 5.96 mi SW of Windom to 3.75 mi SE of Windom
Cause
Heavy Rain
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
43.800, -95.190

Heavy rainfall of 5.75 inches caused widespread flash flooding of roads and basements, with sewer backups in Windom. One basement collapsed.

Flash Flood, Murray

When
September 22, 9:09 PM CST to September 23, 12:30 AM CST
Where
Murray County, 5 mi S of Lake Wilson to 3 mi ESE of Fulda
Cause
Heavy Rain
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
43.928, -95.970

Heavy rain caused flash flooding in much of southern Murray County. Numerous roads were flooded, including Minnesota Highway 30 in several areas. Numerous basements were flooded, especially in Fulda.

Flash Flood, Pipestone

When
September 22, 10:00 PM CST to September 23, 12:30 AM CST
Where
Pipestone County, 2 mi SW of Trosky to 2 mi SE of Edgerton
Cause
Heavy Rain
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
43.859, -96.298

Heavy rain caused flash flooding of numerous roads in much of central and southern Pipestone County, including Minnesota Highway 30 at several locations. The town of Edgerton was temporarily isolated by the flooding. Several motorists were stranded, and some water rescues were needed. there was widespread flooding of fields, parks and other lowlands, as well as basement flooding.

Flash Flood, Jackson

When
September 22, 10:00 PM CST to September 23, 12:30 AM CST
Where
Jackson County, 2.85 mi WNW of Okabena to 3.99 mi NE of Okabena
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
43.750, -95.370

Heavy rain caused flooding of streets and a few basements, and there was a sewer backup into some homes.

Flash Flood, Nobles

When
September 22, 10:00 PM CST to September 23, 12:00 AM CST
Where
Nobles County, 0.85 mi NE of Org to 3.3 mi SE of Worthington
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
43.590, -95.640

Heavy rain caused flash flooding of several streets and other low areas.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2010Every state in 2010This day in weather historyWarnings in Minnesota, September 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 262205, 262247, 262248, 262249, 262250, 262252, 262380, 262381, 262395, 262397, 262402, 262405, 262407, 262408.